You are here:

Alternative Medicine/Red Yeast Rice and Menstruation

Advertisement


Question
I was using red yeast rice to lower high triglycerides for about 2 months. I also was using Lisinopril for high blood pressure. While using red yeast rice, I experienced extreme breast itching and dizziness. In October, I started vaginally spotting. In November, I began to pass very large blood clots for about a week, and then continued to have a heavy menstrual period. My doctor has since put me on progesterone to stop the bleeding. She thinks it's a normal irregularity. Could this have been caused by the red yeast rice? I have a history of long, heavy periods, but my periods were normal (every 29 days; 3-5 days) for the past year. The red yeast rice was the only change I've made.

Answer
Hi Mandi,
Red yeast rice has no effect on menstruation. Your doctor was correct in not attributing the change to the red yeast rice. Howeve re yeast rice contains lovastatin, the same drug used in prescription drugs to lower cholesterol. This may have caused breast tenderness an itching. Dizziness is less common but is possible.
Thank you for using Allexperts
Sincerely,
Eric Brandt, B.Sc. Pharm

Alternative Medicine

All Answers


Answers by Expert:


Ask Experts

Volunteer


Eric Brandt

Expertise

I will answer questions regarding prescripion and non prescription drugs as well as commonly used mdicinal herbs. I will also answer questions on various medical conditions such as heart disease, hypertension, thyroid problems, diabets, menopause, parkinson`s disease, multiple sclerosis, depression etc.

Experience

I am a practicing hospital pharmacist with 10 years experience in hospital and 10 years retail pharmacy experience prior to that.
I have my own drug information web site at http://www.druginformation.bc.ca I also publish an online newsletter. Subscription is free. To learn more go to http://www.topica.com/lists/thecaplet

Publications
Contributed to an article in CNS Drugs. Currently publishing a free monthly nwletter. To learn more go to http://www.topica.com/lists/thecaplet

Education/Credentials
B.Sc. Pharm

©2016 About.com. All rights reserved.